Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 24, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 6, 2011, 2:15 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2011, 2:15 PM MST (21:15 UTC)
- Expired
- Jul 6, 2011, 2:57 PM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 34 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 493 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
185 WUUS55 KTWC 062115 SVRTWC AZC019-023-062215- /O.NEW.KTWC.SV.W.0024.110706T2115Z-110706T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST WED JUL 6 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF GREEN VALLEY... SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF NOGALES... * UNTIL 315 PM MST * AT 210 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 18 MILES NORTHEAST OF NOGALES...AND MOVING NORTHWEST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PATAGONIA AND SONOITA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3187 11118 3188 11047 3134 11048 3134 11097 TIME...MOT...LOC 2114Z 145DEG 23KT 3161 11078 $$ KD
2 follow-up statements
250 WWUS55 KTWC 062135 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 235 PM MST WED JUL 6 2011 AZC019-023-062215- /O.CON.KTWC.SV.W.0024.000000T0000Z-110706T2215Z/ SANTA CRUZ AZ-PIMA AZ- 235 PM MST WED JUL 6 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR SOUTHEASTERN PIMA AND SANTA CRUZ COUNTIES... AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SONOITA...OR 22 MILES NORTHEAST OF NOGALES...MOVING NORTH AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3187 11118 3188 11047 3134 11048 3134 11097 TIME...MOT...LOC 2135Z 158DEG 12KT 3163 11071 $$ KD
398 WWUS55 KTWC 062157 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 257 PM MST WED JUL 6 2011 AZC019-023-062206- /O.CAN.KTWC.SV.W.0024.000000T0000Z-110706T2215Z/ SANTA CRUZ AZ-PIMA AZ- 257 PM MST WED JUL 6 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA AND SANTA CRUZ COUNTIES IS CANCELLED... THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER CONSIDERED SEVERE. LAT...LON 3187 11118 3188 11047 3134 11048 3134 11097 TIME...MOT...LOC 2156Z 145DEG 23KT 3183 11096 $$ KD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:10 PM MST, 5 minutes earlier.
Area forecast discussion, Jul 6, 2:10 PM MST, 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST WED JUL 6 2011 .SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL PROVIDE AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE WEEK. SOME STORMS WILL GENERATE STRONG WINDS AND HEAVY RAIN. && .DISCUSSION...CURRENT RADAR IMAGERY SHOWS THE AFTERNOON CONVECTION IS FORMING RIGHT ON SCHEDULE. THE STORMS ARE FORMING ALONG THE CHIRICAHUA AND HUACHUCA MOUNTAINS...WITH STRONGER CELLS POPPING UP ALONG THE RIM AS WELL. PLENTY OF INSTABILITY PRESENT BUT THE 12Z SOUNDINGS...AND THE BUFR SOUNDINGS...BOTH SHOW A DROP IN MOISTURE IN THE LOW LEVELS FROM YESTERDAY. RAIN RATES SHOULD BE SLIGHTLY LOWER TODAY BUT THE FLASH FLOOD OR FLOODING THREAT WILL REMAIN GIVEN THE SLOW MOVEMENT OF STORMS. THE INVERTED V SOUNDINGS SUGGESTED BY BUFR DATA WILL KEEP OUR DAMAGING WIND POTENTIAL...BUT UPPER JET MAX HAS SHIFTED WEST FROM YESTERDAY AND THERE IS LESS DIFFLUENCE ALOFT TO WORK WITH. PLUS THE STEERING FLOW IS SLIGHTLY MORE EASTERLY TODAY WHICH WOULD LIMIT THE NORTHERLY MOTION OF STORMS. SO I AM NOT EXPECTED THE SAME LEVEL OF WIDESPREAD AND INTENSE THUNDERSTORM ACTIVITY AS YESTERDAY. KEPT CHANCE POPS GOING FOR MOST OF THE CWA WITH THE HIGHEST POPS ALONG THE HUACHUCA MOUNTAINS. FOR TOMORROW...BUFR SOUNDINGS AGAIN SHOW A SIMILAR TEMP PROFILE...BUT WIND SPEEDS APPEAR TO FALL OFF A BIT WHICH WOULD PROMOTE SLOWER MOVING STORMS. LOWER LEVEL FLOW BECOMES LESS ORGANIZED AND THE MOISTURE TAP TO THE GULF OF CALIFORNIA WEAKENS A BIT. AS A RESULT...SFC DEW POINTS DROP A FEW POINTS LEAVING THE BEST MOISTURE SOURCE IN THE FORM OF RECYCLED AIR. ALSO...THE UPPER HIGH WILL BEGIN TRACKING EAST WITH AN AMPLIFIED RIDGE BUILDING OVER THE ROCKIES. THIS IS STILL FAVORABLE MONSOONAL FLOW...BUT NOT THE IDEALIZED SITUATION OF THE PAST FEW DAYS. SO WOULD EXPECT MORE ISOLATED TO SCATTERED COVERAGE OF STORMS THROUGH THE END OF THE WEEK. BY SATURDAY...THE UPPER HIGH SHIFTS TO THE GREAT PLAINS CAUSING THE DESERT SOUTHWEST TO FALL INTO SOUTHERLY FLOW ALOFT ALONG WITH INCREASING 1000-500MB THICKNESSES. SO A WARMING TREND TO SLIGHTLY ABOVE SEASONABLE NORMS SHOULD TAKE PLACE. THE INSTABILITY WILL REMAIN THOUGH AND THERE WILL BE SOME MOISTURE TO WORK WITH...SO THINKING THE POPS IN THE CHANCE RANGE ARE JUSTIFIED WITH THE HIGHER POPS SHIFTING TO THE EAST AND DRIER CONDITIONS OUT WEST. THIS SHOULD BE THE DOMINANT PATTERN THROUGH EARLY NEXT WEEK UNTIL AN UPPER TROUGH DIGS SOUTH OUT OF THE GULF OF ALASKA TOWARD THE PACIFIC NORTHWEST ON TUESDAY. THIS WOULD SHIFT THE HIGH INTO THE EASTERN U.S. PRODUCING A PATTERN EERILY REMINISCENT TO LATE JUNE WHEN SOUTHEAST ARIZONA COULD NOT BUY RAIN. THE BIG DIFFERENCE IS THAT WE SHOULD HAVE MOISTURE TO WORK WITH THIS TIME AROUND. SO EVEN GIVEN THE UNFAVORABLE FLOW AND UPPER SYNOPTIC REGIME...WE SHOULD STILL EXPERIENCE MOUNTAIN CONVECTION AND SOME CHANCE OF PRECIP ACROSS MUCH OF SOUTHEAST ARIZONA. && .AVIATION...ISOLD/SCT TSRA/SHRA WILL CONTINUE THRU 06Z THURSDAY. MVFR CIGS/VSBYS...MOUNTAIN OBSCURATIONS AND WIND GUSTS OF 40-50 KTS VICINITY STRONGER TSRA. GUSTY OUTFLOWS MAY CREATE REDUCED VISIBILITIES IN BLDU. OTHERWISE SURFACE WIND GENERALLY LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO EARLY NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY RAIN. OTHERWISE...A NORMAL DIURNAL WIND REGIME AND NEAR NORMAL DAYTIME TEMPERATURES WILL PREVAIL INTO EARLY NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. JJB/KD WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 6, 12:48 PM MST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1248 PM MST WED JUL 6 2011 AZZ501>515-070600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1248 PM MST WED JUL 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS MOST OF SOUTHEAST ARIZONA. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. GUSTY WINDS COULD RESULT IN REDUCED VISIBILITIES IN BLOWING DUST. SOME STORMS COULD ALSO PRODUCE NEARLY AN INCH OF RAIN IN LESS THAN 30 MINUTES...WHICH COULD RESULT IN FLASH FLOODING. LIGHTER RAIN AMOUNTS COULD PRODUCE FLASH FLOODING OVER AND NEAR WILDFIRE BURN SCAR AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO EARLY NEXT WEEK MAINLY FROM EARLY AFTERNOON INTO THE EVENING. THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JJB WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 6, 1:34 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 134 PM MST WED JUL 6 2011 AZZ503-513-062115- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 134 PM MST WED JUL 6 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANTA CRUZ COUNTY UNTIL 215 PM MST... AT 124 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES EAST OF NOGALES...MOVING WEST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...KINO SPRINGS AND PATAGONIA LAKE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3151 11095 3151 11063 3133 11061 3134 11096 TIME...MOT...LOC 2034Z 087DEG 11KT 3141 11074 KD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:22 PM MST | Severe Thunderstorm Warning | TWC | Pima | 53 min |
| Jul 5, 5:31 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 44 min |
| Jul 5, 6:17 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 73 min |
| Jul 5, 6:44 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Pinal | 3 hr |
| Jul 6, 12:35 PM MST | Areal Flood Advisory | TWC | Cochise | 85 min |
| Jul 6, 1:34 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Jul 6, 2:08 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 82 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.